What Is the Main Idea?

The skin can react to certain medications by erupting into rashes called fixed drug eruptions. In this blog post, based on the open access article “Fixed Drug Eruption Associated with Nonsteroidal Anti-Inflammatory Drugs for Menstrual Pain: A Case Report” published in Case Reports in Dermatology, the condition itself along with the causes and difficulty in diagnosing is described. The case study gives a good example of how a patient is finally identified to have the condition.

What Else Can You Learn?

This post explains what can potentially cause the rash, when and where it might occur, how the doctors identify it, and how the patient can also help with the same.

What Are Fixed Drug Eruptions?

Side-effects of drugs are unexpected secondary problems that occur in the body when the person is on a course of medication to treat a specific condition. Some of the mild side-effects observed with different medications are headaches, nausea, diarrhea, and skin-related problems. Among the skin-related problems, fixed drug eruption is one of them.

Fixed drug eruptions are allergic reactions on the skin that occur due to specific drug usage. The main differentiating feature of this versus other skin reactions is that this will occur every time with a similar reaction when the same offending drug is repeatedly taken. It is characterized by the appearance of patches or lesions on the skin like rashes or fluid-filled blisters. It can be accompanied by burning or itching. Another characteristic feature is that after healing, the skin is hyperpigmented, that is, it has more melanin and appears darker.

What Causes These Rashes and How Is It Diagnosed?

Antibiotics and non-steroidal anti-inflammatory drugs (NSAID) are the most common drugs to cause fixed drug eruptions. The other medicines that have been seen to cause this are anti-fungal, anti-psychotic and herbal substances, and there have been cases reported from many other medicines.

Diagnosis is difficult because in many cases it is hard to differentiate this specific condition from other skin conditions. If fixed drug eruption is suspected, the main way to give a confirmed diagnosis is to do a skin biopsy and check for a reaction to different medications the patient is taking at that time.

When and Where in the Body Do You Get the Fixed Drug Eruptions?

Fixed drug eruptions can appear 30 min to 8 hours after ingesting the drug causing it. The most common places where it occurs on the body are the face, hands, legs, and genitals. The oral mucosa including the lips, tongue, and hard palate are other common sites of occurrence. Repeated usage of the offending medication can cause the sites of the rash to increase.

How Is It Treated?

After the condition is diagnosed and the drug causing the problem is identified, the main step is to avoid using and eliminating the offending drug from the patient. Beyond that, it mostly involves symptomatic treatment of the rash as recommended by the doctor or dermatologist. After the rash heals, the skin may seem darker due to hyperpigmentation. If the problem occurs in the mouth, there will not be any hyperpigmentation.

Case of Fixed Drug Eruption due to Menstrual Pain NSAID Medication

In a recently published case study, the authors describe how a 33-year-old woman had come to the doctor with blisters and soreness in the lips and mouth. She had complained that it repeatedly came (and went away) for over 2 years. She was treated for a viral disease and then for an autoimmune condition. When neither treatment resolved the issue, the authors investigated further. They found lesions in the right groin, too. Upon interviewing her, they found a pattern of skin condition occurring when she was having her menstrual cycle. She also informed that she regularly took 3 types of anti-inflammatory (NSAID) medications for menstrual pain. The doctors, suspecting fixed drug eruptions, asked the patient to stop taking all the medication immediately and instead recommended paracetamol for pain. This immediately solved her skin issues, and she did not have any more skin problems during her menstrual cycle. Unfortunately, in this case, the authors were not able to confirm which drug caused the condition because the lab tests were not conclusive.

Take-Home Message

Certain medications can cause skin allergic reactions for some people which, although minor and resolving easily, can affect the quality of life. Diagnosing this can be difficult because often the skin reaction between different diseases or conditions can be similar. It is important that the patient keeps a record of all medications being taken and informs the doctor about them when going for any consultation, including for skin conditions. Taking it a step further, if the patient suspects any relation between medication intake and appearance of the skin problems, then he/she should report it and talk to the doctor about fixed drug eruptions. It is an easily curable condition if diagnosed correctly. Wherever possible, an alternate medication will be prescribed to the patient.

Related Posts

Lichen planus is an inflammatory condition that can affect different parts of the body including the nails. It is not...
Patient expectations can affect their treatment experiences, even having an impact on efficacy and tolerability. The open access review paper...
On the occasion of World Vitiligo Day, which is observed on June 25 every year, we got in touch with...